Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2004, 2:09 PM MDT for Sanders County, Montana. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2004, 2:09 PM MDT (20:09 UTC)
- Expired
- Jul 19, 2004, 3:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Sanders County, MT
The radar
The Missoula radar (KMSX), 70 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:17 PM MDT | TSTM WND DMG | Plains, MT | POWER LINE DOWN. BUSINESS LOST MOST OF METAL ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 192009
SVRMSO
MTC089-192115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MDT MON JUL 19 2004
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA
* UNTIL 315 PM MDT
* AT 200 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
MILES WEST OF PARADISE...OR ABOUT 6 MILES NORTHEAST OF ST. REGIS...
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLAINS BY 215 PM MDT
PARADISE BY 220 PM MDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4786 11466 4759 11460 4758 11440 4744 11434
4738 11436 4734 11430 4718 11425 4727 11462
4727 11484 4731 11495 4740 11499 4743 11513
4786 11498
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:37 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 19, 1:37 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 137 PM MDT MON JUL 19 2004 .SHORT TERM...ACTIVE NIGHT ON TAP WITH THUNDERSTORMS DEVELOPING THIS HOUR. DIFFERENCE FROM YESTERDAY IS MORE HEATING...THE ATMOSPHERE IS MORE UNSTABLE FOR MORE WIDESPREAD THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON/EVENING. WITH VERY MOIST AIRMASS OVER THE REGION... HEAVY RAIN IS THE MAIN THREAT ALONG WITH SMALL HAIL. GIVEN TRAJECTORY OF STORMS...HAVE REISSUED THE THE FLASH FLOOD WATCH FOR NORTH CENTRAL IDAHO AND MUCH OF WESTERN MONTANA THROUGH MIDNIGHT. TUESDAY WILL SEE A MARINE PUSH GO OVER THE AREA AS THE UPPER LEVEL FLOW TURNS FROM SOUTHWEST TO MORE WESTERLY AS PACIFIC TROUGH FINALLY MAKES ITS WAY ON SHORE AND FLATTENS THE RIDGE. THE AREA WILL SEE AN INCREASE IN WINDS WITH CONTINUED SHOWERS AND THUNDERSTORMS... MAINLY CENTRAL AND SOUTH. THE AIRMASS BEHIND THE FRONT WILL BE COOLER AND DRIER SO HEAVY RAIN IS NOT LIKELY FOR TUESDAY STORMS. TUESDAY NIGHT AND WEDNESDAY WILL REMAIN UNDER A GENERAL WESTERLY FLOW WITH LITTLE MOISTURE OF UPPER LEVEL WAVES. EXPECTED TO HAVE DRY BUT COOLER TEMPERATURES WITH READINGS NEAR NORMAL. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DRY WEATHER PATTERN WITH WARMING TREND. PERSISTENT RIDGE OF HIGH PRESSURE TO BEGIN REBUILDING STRONGLY INTO BRITISH COLUMBIA WEDNESDAY NIGHT RESULTING IN NORTHERLY FLOW WITH WEATHER DISTURBANCE SLIDING SOUTHWARD THROUGH MONTANA. NOT EXPECTING ANY RAIN FROM THIS...BUT HIGH TEMPERATURES WILL BE MODERATED SOMEWHAT THROUGH THE END OF THIS WEEK WITH CHANGE TO EASTERLY SURFACE WIND. HEAT BRIEFLY RETURNS FOR THE WEEKEND. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO. ID...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO. && SHORT TERM/MEAD LONG TERM/SIGLER
Hazardous weather outlook, Jul 18, 8:24 PM MDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 815 PM MDT (715 PM PDT) SUN JUL 18 2004 IDZ005>010-MTZ001>007-043-190315- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/PINTLAR REGION-BLACKFOOT REGION- 815 PM MDT (715 PM PDT) SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TONIGHT THE FLASH FLOOD WATCH HAS BEEN CANCELED FOR WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 19, 8:35 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 AM MDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD KALISPELL 48.20N 114.31W
07/19/2004 FLATHEAD MT LAW ENFORCEMENT
HEAVY RAIN BASEMENT AND STREET FLOODING
0415 AM FLASH FLOOD KALISPELL 48.20N 114.31W
07/19/2004 FLATHEAD MT PUBLIC
HEAVY RAIN ALL MAIN STREETS AND UNDERPSSSES FLOODED
0415 AM FLASH FLOOD KALISPELL 48.20N 114.31W
07/19/2004 FLATHEAD MT PUBLIC
HEAVY RAIN UNDERPASS HAS 4 FEET OF WATER. THREE CARS
TRAPPED.
&&
HHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:53 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 52 min |
| Jul 19, 2:37 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 38 min |
| Jul 19, 3:23 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.